MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AMPLATZ SUPER STIFF; WIRE, GUIDE, CATHETER

BOSTON SCIENTIFIC CORPORATION AMPLATZ SUPER STIFF; WIRE, GUIDE, CATHETER
Model Number 39575
Medical Device Problem Codes Entrapment of Device (1212); Fracture (1260); Difficult to Remove (1528); Unraveled Material (1664); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arrhythmia (1721); Hemorrhage/Blood Loss/Bleeding (1888); Hypovolemic Shock (1917); Perforation of Vessels (2135); Foreign Body In Patient (2687)
Date of Event 04/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a procedure, the guidewire became stuck in a device, became unraveled and fractured with the tip becoming stuck in a non-boston scientific ancillary device.The patient experienced perforation, shock and electro-mechanical dissociation.Additional intervention was performed and an additional procedure on a later date was also performed, to remove the devices.An amplatz super stiff.035in x 180cm guidewire was selected for use in a percutaneous nephrostomy procedure in the kidney to treat a patient with a tumor block of the pelvis with two occluded ureters.The tumor was reported as extensive pelvic and retroperitoneal, adenopathies compressing the right ureter.A non-boston scientific jj catheter was placed through the nephrostomy port and when the guidewire was tried to rearrange, it was noted that the last few centimeters of the wire became stuck in the jj catheter.Despite approximately 10 minutes of removal attempts, the flexible end of the guidewire broke and it was suspected that a fragment remained in the nephrostomy.The physician chose to end the procedure and patient went into hypovolemic shock during transfer to a bed.Additionally, electro-mechanical dissociation occurred.The physician performed a renal angiogram to identify the source of bleeding and embolized it with a non-boston scientific device.Hemostasis was achieved fairly quickly.In the operating room, patient received two bags of red blood cells and plasma.Patient remained hospitalized and intubated in the intensive care unit and was extubated that evening.The jj catheter remained implanted in the patient, along with the suspected guidewire fragment and a ct scan was planned to confirm the fragment.On (b)(6) 2021, it was confirmed that there was a fragment in the nephrostomy and per review of photos provided, the devices were removed from the patient.
 
Additional Manufacturer Narrative
Upon receipt at our post market quality assurance laboratory, this amplatz super stiff guidewire was evaluated.Visual examination revealed the guidewire was unraveled and the coiled wire was stretched and broken.The distal end section was not returned.The core wire was broken and kinked at the distal section.The guidewire shows several bends.Microscopic inspection confirmed the coiled wire was stretched and broken, also the core wire was broken and kinked at the distal section.The coating was observed peeled along the guidewire.Photos revealed a stent device showed the pigtail buckled and a piece of the coil stretched.The outer diameter middle and proximal measurements were within specification.The overall length and distal dip outer diameter were not measured, as a result of the stretching.
 
Event or Problem Description

Brand Name
AMPLATZ SUPER STIFF
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key11903173
Report Number2134265-2021-06918
Device Sequence Number3742200
Product Code DQX
UDI-Device Identifier08714729295730
UDI-Public08714729295730
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K843013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2023
Device Model Number39575
Device Catalogue Number39575
Device Lot Number0026060291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2021
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer05/31/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date06/22/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;